Southwest Organizing Project (SWOP) has always aimed to make their community a priority and one of the ways they have found effective is to prepare their staff for the different situations that may arise. In 2021, there were over 1,900 deaths caused by opioid overdose in Cook County, this is more than double the number of homicides caused by shootings and 4 times the number of traffic related fatalities. This staggering numbers brings cadence to the importance of the opioid crisis that is currently going on in Chicago. On May 12th, 2023, SWOP organizers had Dr. Evan Lyon host a Narcan (Naloxone) training centered around recognizing if someone is overdosing on opiates and the steps that need to be taken to properly use Narcan to potentially save someone who is overdosing.
Through this training, the organizers learned about the dangers of opiates despite their usefulness medically as a painkiller. A change in an individual's tolerance level and the mixing/lacing of drugs are a few of the ways in which these tragedies can occur. In the case where someone overdoses on opiates, the appropriate response is always to call 911, however if someone has Narcan on hand, this may provide the victim of an overdose a better chance of surviving while they wait for help to arrive. Chicago Public Library (CPL) and Chicago Department of Public Health (CDPH) launched an initiative that makes nasal spray Narcan available in Chicago Public Libraries and can be requested by anyone who asks for it.
Dr. Lyon went through the process of reversing an overdose, starting from attempting to wake them up via shaking or shouting and if unresponsive, following up by grinding your knuckles into their breastbone for 5 to 10 seconds, then calling 911 if they do not react to these stimuli. Following this process, an individual should administer Naloxone, check for breathing/give rescue breathing and stay with the person until help arrives. Narcan is never enough on its own, so it is always necessary to call 911 even if someone uses it to reverse an overdose. One of the best things about Narcan is that it will never hurt the person that it is being administered to and is an incredibly safe drug for even children and pregnant women.
While this training is crucial and an enlightening experience for the SWOP staff, the most important thing is being able to arm their community with the knowledge and resources to be able to make informed decisions for themselves, their loved ones and their fellow community members. Below are resources for those interested in learning more.